Alert archive / New York / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Buffalo, NY

July 4, 2019Cattaraugus County, New York

NWS Buffalo, NY issued this flash flood warning at Jul 4, 2019, 6:32 PM EDT for Cattaraugus County, New York. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 6:32 PM EDT (22:32 UTC)
Expired
Jul 4, 2019, 10:03 PM EDT
In force
4 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 87 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:55 PM EDTFLASH FLOODLimestone, NYSEVERAL ROADS UNDER WATER IN LIMESTONE
Jul 4, 7:25 PM EDTFLASH FLOODPeth, NYROUTE 219 CLOSED FROM HUNGRY HOLLOW ROAD TO PETH ROAD DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WGUS51 KBUF 042232
FFWBUF
NYC009-050230-
/O.NEW.KBUF.FF.W.0009.190704T2232Z-190705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
632 PM EDT Thu Jul 4 2019

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  Southeastern Cattaraugus County in western New York...

* Until 1030 PM EDT.

* At 631 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain in excess of one and a half inches across the warned 
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Olean, Salamanca, Allegany State Park, Ashford, Allegany,
  Franklinville, St. Bonaventure, Weston Mills, Hinsdale and Great
  Valley.

 This includes Interstate 86 between exits 17 and 27.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4200 7881 4208 7899 4225 7870 4251 7853
      4240 7831 4214 7831 4200 7837

$$

Thomas
2 follow-up statements
959 
WGUS71 KBUF 050006
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
806 PM EDT Thu Jul 4 2019

NYC009-050230-
/O.CON.KBUF.FF.W.0009.000000T0000Z-190705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cattaraugus NY-
806 PM EDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
CENTRAL CATTARAUGUS COUNTY...

At 800 PM EDT, Doppler radar indicated heavy rain over northeast 
Cattaraugus County. This area of rain has brought water over roads, 
and road closures to communities in the county...including the areas 
of Limestone and northeast Salamanca. While torrential downpours 
diminish this evening, runoff from these storms will continue to 
fill creeks and streams this evening, possibly to over bankfull.

Some locations that will experience flooding include...
Salamanca, Allegany State Park, Ashford, Allegany, Franklinville, St.
Bonaventure, Great Valley, Delevan and Ischua.

 This includes Interstate 86 between exits 17 and 24.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4200 7881 4208 7899 4225 7870 4251 7853
      4240 7831 4229 7831 4200 7855

$$

Thomas
721 
WGUS71 KBUF 050203
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
1003 PM EDT Thu Jul 4 2019

NYC009-050212-
/O.CAN.KBUF.FF.W.0009.000000T0000Z-190705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cattaraugus NY-
1003 PM EDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING FOR CENTRAL CATTARAUGUS COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4200 7881 4208 7899 4225 7870 4251 7853
      4240 7831 4229 7831 4200 7855

$$

Thomas

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:27 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 4:27 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
427 PM EDT Thu Jul 4 2019

.SYNOPSIS...
A weak boundary will meander near the region with slow moving
storms today and Friday which will produce locally heavy
downpours. A cold front will pass through the area on Saturday,
bringing the highest chances for showers and thunderstorms. This
front will usher in cooler and drier conditions for the second
half of the weekend into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
This afternoon, diffuse quasi-stationary boundary analyzed across
western NY extending from northeastern Lake Erie, east to the
western Finger Lakes region. This boundary separates a somewhat more
humid, more unstable air mass across southern Erie/Wyoming counties
and the western Southern Tier, from a touch more stable air mass to
the north across the lake plains and Niagara Frontier. Scattered
showers and storms have developed south of this boundary as expected
along and inland of the Lake Erie lake breeze, with the most
concentrated shower activity across the higher terrain of the
interior western Southern Tier. To the north of the boundary, have
seen just a few moderate showers develop across portions of Niagara
and Orleans counties along the Lake Ontario lake breeze as it slowly
makes it way to the south. PWAT values approaching 1.75", sounding
profiles showing tall, 'skinny' CAPE and the potential for slow
moving showers/storms will maintain the threat or torrential
downpours possibly remaining over the same area for an extended
period of time. Meanwhile, relatively dry air will stay in place
east of Lake Ontario.

Tonight, the axis of the subtropical ridge centered over the Deep
South will slowly slide east over New England tonight. This will
allow the the warm and humid conditions to continue. Shower and
thunderstorm coverage/activity will weaken over the western counties
as instability wanes through the evening hours. However, there will
be enough elevated instability to support a shower or isolated weak
thunderstorm during the overnight hours. The greatest chance for
precipitation during the overnight will be across the Finger Lakes
region, but even there coverage will be minimal. Otherwise, it will
be a very warm and humid night with lows in most areas within a
degree or two of 70. The exception will be across the interior
Southern Tier and higher terrain east of Lake Ontario where readings
should fall into the mid to upper 60s.

Friday, the diffuse boundary will continue to drift north over Lake
Ontario. This will allow deep moisture to stream out of the Ohio
Valley and across much of our area, supporting precipitable water
values of 1.75 to 2 inches. Meanwhile, the next weak mid level
shortwave approaches during the afternoon. Deep moisture, increasing
diurnal instability, and better large scale lift provided by the
shortwave, combined with low level convergence along lake breeze
boundaries and terrain features will support the development of
another round of showers and thunderstorms. The best coverage
continues to look like it will stretch from western Southern Tier
northeastward across the Finger Lakes and into interior portions of
the North Country inland from the stabilizing influences of Lakes
Erie and Ontario. There will be some isolated to scattered
convection possible across the remainder of the area through the
afternoon, with the best chances for staying mainly dry across far
northwestern areas. Due to the very high atmospheric moisture
content (PWAT values near 2") and a vertical profile showing a weak
wind field in place, any showers/storms that form will be slow
movers and capable of producing locally heavy rainfall. Another very
warm and oppressively humid day on tap. Daytime temps will likely be
a few degrees cooler due to the increase in cloud cover and overall
precipitation coverage. That said, high temperatures will mainly be
in the mid 80s with surface dewpoints ranging from near 70 to the
lower 70s. This will yield afternoon apparent temperatures in the
upper 80s to lower 90s, so it will still feel very warm and sticky.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday evening a weak mid level wave and low level convergence zone
will drift east across Central and Eastern NY. The greater coverage
of scattered showers and thunderstorms will continue to be found
from the Southern Tier into the western Finger Lakes to the southern
Tug Hill region early Friday evening, with the bulk of this moving
east of the area by late evening. Closer to the lakes, while there
may be a few isolated to widely scattered showers, the bulk of
Friday evening will remain dry. By late Friday night the next weak
mid level shortwave and surface convergence zone will drift from
southern Ontario across Lakes Erie and Ontario, bringing an
increasing chance of showers and a few thunderstorms. It will be a
very warm and muggy night, with lows in the lower 70s on the lake
plains and mid to upper 60s even in the coolest Southern Tier
valleys and Lewis County.

Saturday the most well defined mid level shortwave and surface
trough of the week will cross the eastern Great Lakes, yielding the
most widespread shower and thunderstorm coverage. Large scale
forcing from the approaching mid level trough will combine with a
band of low level convergence along the pre-frontal trough,
interacting with a very moist and moderately unstable airmass to
produce fairly widespread showers and thunderstorms. The latest 12Z
model guidance has sped up the key features by a few hours over
previous runs, so the more widespread showers will likely be
arriving fairly early in the day, before focusing more into the
Southern Tier and Pennsylvania by late in the day. The early
arrival of clouds and showers will keep temperatures from reaching
their full potential, with highs in the lower 80s in most areas. It
will remain very muggy however, with dewpoints in the lower 70s.

PWAT values will continue to run in the 1.75-2.0 inch range,
supporting very heavy downpours in any thunderstorms that do develop
on Saturday. There may be some risk of localized flooding in a few
spots, but with the approaching trough storms should remain
progressive enough to prevent any organized or widespread risk.

Showers and thunderstorms will end from north to south Saturday
night with the passage of the cold front. It will remain very muggy
through the evening, with lowering dewpoints and cooling
temperatures overnight following the cold front. Temperatures will
end up in the low to mid 60s by daybreak Sunday.

Sunday and Sunday night high pressure will build into the Great
Lakes region, forcing heat and humidity to retreat well south of the
area. It will be dramatically less humid by Sunday, with highs in
the mid to upper 70s in most areas and dewpoints in the 50s. Any
lingering clouds in the morning across the Southern Tier will give
way to plenty of sunshine for the afternoon.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper level ridge of high pressure will build eastward from the
Plains this period, promoting fair weather for both Monday and
Tuesday. Surface high pressure to our west Monday and Tuesday will
maintain comfortable levels of humidity, and not until Wednesday
when the high pressure slides to our east will the humidity return
on a southerly flow. This southerly flow Wednesday night will bring
a muggy night with temperatures holding in the mid to upper 60s.

Once the upper level ridge axis slides to our east Wednesday, a
broad upper level low will approach our region. This low, a little
slower than previous model runs, will push a cold front across the
region...progged at this point Thursday.

While a stray shower or thunderstorm is possible Wednesday within
shallow instability on lake breeze boundaries, the better chance for
storms will come late Wednesday night and Thursday ahead of the cold
front.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
While most areas will have VFR conditions through this evening,
scattered showers and thunderstorms have developed mainly
across western New York and these will last through early
evening. These storms will be slow moving, heavy rain
producers. Although there is a lesser chance, the KBUF/KIAG/KROC
terminals will also have the possibility for seeing some
isolated heavier showers/thunderstorms this afternoon into the
early evening. Areas affected by any showers/storms will likely
deteriorate to MVFR (isolated IFR) briefly in torrential
downpours. Expect dry weather and VFR conds across the
northcountry through the evening.

Tonight, mainly VFR conditions will be in place. The exception will
be in areas that picked up heavy rain in thunderstorms from the
previous afternoon/evening. In these particular areas, some stratus
could develop to support MVFR to IFR conditions late, mainly across
western terminals.

Friday, early morning low stratus will again burn off/lift across
areas of the interior western Southern Tier (KJHW). Otherwise, the
increase in low level moisture will allow low VFR CIGS to form at
most terminals, with shower/storm coverage on the increase by early
afternoon. Any areas affected by any showers/storms will likely
deteriorate to MVFR (isolated IFR) briefly in torrential downpours
once again.

Outlook...
Friday through Saturday...VFR/MVFR with showers and thunderstorms
likely.
Sunday through Tuesday...VFR.

&&

.MARINE...
A very weak surface pressure gradient will remain in place across
the lower Great Lakes through at least Friday, with the minimal
threat of an afternoon thunderstorm over the lakes.

Conditons will turn decidedly unsettled later Friday night and
Saturday though, as a cold front pushes through the region. While
winds will freshen just a bit, the main issue will be from fairly
widespread showers and thunderstorms.

Beautiful weather will then return for Sunday through early next
week, although light to occasionally moderate northeasterlies could
produce some choppy conditons for the nearshore waters west of
Oswego on Lake Ontario Sunday morning behind the front.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/JM
NEAR TERM...JM
SHORT TERM...Hitchcock
LONG TERM...Thomas
AVIATION...Apffel/JM
MARINE...JM/RSH
Hazardous weather outlook, Jul 4, 4:37 AM EDT, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
437 AM EDT Thu Jul 4 2019

NYZ001-002-010>013-019>021-085-050915-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Livingston-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
437 AM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Heat index values will climb into the upper 80s and lower 90s this
afternoon. If you are planning to be outdoors for the holiday, be
sure to stay hydrated and take frequent breaks in the shade or inside
if possible.

In addition, there will also be a risk for slow moving thunderstorms
that could produce locally heavy rainfall this afternoon and early
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values will again climb into the upper 80s and lower 90s on
Friday. If you are planning to be outdoors, be sure to stay hydrated
and take frequent breaks in the shade or inside if possible.

In addition, there will also be a risk for slow moving thunderstorms
that could produce locally heavy rainfall both Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-014-050915-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
437 AM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Heat index values will climb into the lower 90s this afternoon. If
you are planning to be outdoors for the holiday, be sure to stay
hydrated and take frequent breaks in the shade or inside if possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values will again climb into the lower 90s on Friday. If
you are planning to be outdoors, be sure to stay hydrated and take
frequent breaks in the shade or inside if possible.

In addition, there will also be a risk for slow moving thunderstorms
that could produce locally heavy rainfall both Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
437 AM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

In the hours before

Special weather statement, Jul 4, 5:16 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
516 PM EDT Thu Jul 4 2019

NYZ019-020-085-042200-
Chautauqua-Cattaraugus-Southern Erie-
516 PM EDT Thu Jul 4 2019

...THUNDERSTORMS WILL PRODUCE HEAVY RAINS ACROSS PORTIONS OF THE
WESTERN SOUTHERN TIER...

At 512 PM EDT, slow moving storms were producing heavy rainfall.
These storms will produce rainfall amounts between 1 and 2 inches
per hour at some locations.

Locations impacted include...
Springville, Gowanda, Falconer, Ashford, Ashford Hollow, East
Concord, Frewsburg, Concord, Collins, Yorkshire, Sardinia, New
Albion, Gerry, Dayton, Conewango, Ellington, Leon, Randolph, Napoli
and Little Valley.

This includes Interstate 86 between exits 13 and 16.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4202 7907 4224 7938 4247 7905 4263 7859
      4244 7838
TIME...MOT...LOC 2112Z 205DEG 16KT 4218 7916

Apffel
Special weather statement, Jul 4, 6:23 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
623 PM EDT Thu Jul 4 2019

NYZ020-021-042345-
Cattaraugus-Allegany-
623 PM EDT Thu Jul 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND
WEST CENTRAL ALLEGANY COUNTIES...

At 621 PM EDT, a strong thunderstorm was located near Allegany, or 7
miles southeast of Salamanca, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Olean, Salamanca, Allegany, St. Bonaventure, Hinsdale, Great Valley,
Carrollton, Ischua, Lyndon, Ellicottville, Rock City Park and
Limestone.

This includes Interstate 86 between exits 19 and 28.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4206 7882 4237 7862 4234 7839 4223 7826
      4210 7827 4200 7846 4200 7869
TIME...MOT...LOC 2221Z 209DEG 15KT 4211 7859

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:16 PM EDTSpecial Weather StatementBUFCattaraugus44 min
Jul 4, 5:52 PM EDTFlash Flood WarningBUFCattaraugus, Erie3 hr
Jul 4, 6:23 PM EDTSpecial Weather StatementBUFCattaraugus82 min

Nearby

Flash Flood Warnings in New York, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.